Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Jackson, KY

June 13, 1998Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 1998, 2:14 AM EDT for Floyd County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 2:14 AM EDT (06:14 UTC)
Expired
Jun 13, 1998, 2:45 AM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 10:00 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 13, 1:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2064 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2064 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 130614 RRA
SVRJKL
KYC071-130645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
214 AM EDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHEASTERN KENTUCKY.

* UNTIL 245 AM EDT.

* AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES WEST OF PIKEVILLE ... MOVING SOUTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTIN THROUGH 225 AM EDT.
  MCDOWELL BY 225 AM EDT.
  CRAYNOR BY 240 AM EDT.

THIS STORM HAS A HISTORY OF DAMAGING WIND IN JOHNSON COUNTY. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

WHP/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:07 PM EDT, 12 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 2:07 PM EDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT THU JUN 11 1998

1730Z KJKL SHOWING RENEGADE -SHRA OVER THE CWA AND SW VA...BUT NOTHING
TO FOCUS IN ON IN TERMS OF STRONG CONVECTION. HAVE HANDLED THESE IN
THE NOWCASTS AND WILL CONTINUE TO DO SO. ISOLATED -SHRA MAY PERSIST
INTO THE EVENING BUT THE REAL FCST CONCERN IS TONIGHT.

SFC FRONT MOVES THROUGH THE CWA BETWEEN MIDNIGHT AND 600 AM SAT AND
SHOULD BE EAST OF THE AREA BY 12Z SAT. ETA MODEL SHOWS THIS FRONT
GOING THROUGH US AND WEAKENING AS NEW FRONT DEVELOPES IN THE LEE OF
THE APP MOUNTAINS. OUR FRONT GOES STATIONARY ACROSS CENTRAL TN AND
ALONG THE NC/SC BORDER. THEN AS THE NEXT LOW DEVELOPS ALONG THE KS/NE
BORDER...IT WILL PICK THE FRONT TO OUR SOUTH BACK UP AND BRING IT BACK
INTO OUR REGION SUNDAY NIGHT OR MONDAY.

TONIGHT...SVR POTENTIAL SHOULD BE REALIZED AS STRONG UVV COMES ACROSS
EASTERN KY AFTER 06Z SAT. STORMS OUT AHEAD OF THE FRONT EARLIER WILL
WILL GAIN STRENGTH AS VARIOUS JETS COME INTO PLAY. H8 JET IS 45-50 KTS
OVERNIGHT...5H JET IS 60 KTS...AND 250 JET IS 110 KTS.

STEEP LAPSE RATES OVERNIGHT ARE ALSO DEPICTED BY ISENTROPIC PACKING
BETWEEN THE SFC AND 700 MB. LI/S OF -8C WILL BE MOVING ACROSS THE
EASTERN PART OF THE STATE AFTER MIDNIGHT. DAMAGING WINDS WILL BE THE
CULPRIT. LARGE HAIL IS LESS OF A THREAT WITH HIGH FREEZING LEVELS...AT
LEAST INITIALLY...UNTIL SIGNIFICANT COOLING TAKES PLACE AFTER 06Z. 5H
TEMPS DROP BY 6C BY 12Z AND DON/T RECOVER UNTIL AFTER 18Z SAT. USING
GARP DATA REVEALS THAT IT NEVER DOES COOL OFF SUFFICIENTLY ALOFT
(ABOVE 400 MB) TO GIVE HIGH CAPES...AND WE MAX OUT AROUND 1500 J/KG AT
06Z. THIS ALSO SUPPORTS WIND DAMAGE AS THE MAIN THREAT.

WOULD OPT TO KEEP MENTION OF RA/DZ AND LOW CLOUDS AT LEAST THROUGH THE
MORNING SATURDAY. THEN AS DRYING WORKS IN FROM THE NW...A DECREASING
CLOUD TREND SATURDAY AFTERNOON...EXCEPT FOR BORDER MOUNTAINS WHICH
COULD STAY CLOUDY ALL DAY.

SUNDAY COULD TURN OUT TO BE MAINLY DRY WITH THE FRONT TO OUR SOUTH...
NORTHWEST FLOW...AND NO REAL UVV TO SPEAK OF. SUNDAY MAY WELL TURN OUT
TO BE THE REVERSE OF SATURDAY ACROSS THE STATE WITH THE EAST SUNNY AND
THE WEST CLOUDY. LET/S DO DROP THE POPS FOR SUNDAY ALTOGETHER THOUGH
WITH LI/S ON THE PLUS SIDE OF ZERO.

SATURDAY NIGHT WILL BE A NIGHT FOR FOG UNDER CLR/PCY SKIES AND
SOMEWHAT COOLER TEMPS IN NW FLOW AND HAVE UNDERCUT GUIDANCE. SUNSHINE
ON SUNDAY SHOULD BOOST TEMPS UP CLOSE TO FWC MAXES.

THE FOLLOWING GUIDANCE IS FOR COORDINATION ONLY. OFFICIAL FORECASTS
ARE CONTAINED WITHIN THE PRODUCT SDFZFPKY.

JKL  67/77/59/84   7400
LOZ  67/80/58/86   6300

INGRAM

In the hours before

Special weather statement, Jun 12, 8:55 PM EDT, 5 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT FRI JUN 12 1998

THE STORM PREDICTION CENTER (SPC) INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS EAST AND SOUTHCENTRAL KENTUCKY TONIGHT.
THERE IS EVEN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE FOLLOWING
COUNTIES IN EAST KENTUCKY...FLEMING...BATH...MONTGOMERY...POWELL...
ESTILL...MENIFEE...LEE...WOLFE...MORGAN...ROWAN AND ELLIOTT.

SOME CITIES IN THE MODERATE RISK INCLUDE...MOUNT STERLING...
MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...IRVINE...BEATTYVILLE...
CAMPTON...WEST LIBERTY...FRENCHBURG AND SANDY HOOK. SOME CITIES IN THE
SLIGHT RISK AREA ARE...SOMERSET...LONDON...MIDDLESBORO...HAZARD...
JACKSON...PAINTSVILLE...PRESTONSBURG...PIKEVILLE AND WHITESBURG

A VIGOROUS COLD FRONT ACROSS CENTRAL INDIANA AND SOUTHEAST SECTIONS
OF ILLINOIS AND MISSOURI...WILL CHARGE ACROSS SOUTHEAST KENTUCKY LATE
TONIGHT. THIS FRONT IS SUPPORTED BY A STRONG UPPER LEVEL DISTURBANCE
OVER THE GREAT LAKES AND NORTHERN OHIO VALLEY. A NEARLY SOLID LINE
OF STRONG TO SEVERE THUNDERSTORMS WAS STRIPED ALONG THE COLD FRONT
AND MOVING SOUTHEAST AT 35 MPH INTO A WARM AND VERY MOIST AND UNSTABLE
AIR MASS OVER KENTUCKY.

THESE STORMS WILL REACH FLEMING COUNTY BETWEEN 1130 PM AND MIDNIGHT
EDT...THEN BE ALONG A LONDON TO JACKSON LINE BY 130 AM EDT THEN EXIT
THE VIRGINIA BORDER BETWEEN 330 AND 4 AM EDT. THE STORMS SHOULD
WEAKEN SOMEWHAT OVERNIGHT ESPECIALLY AS THEY HEAD INTO THE KENTUCKY
MOUNTAINS SOUTHEAST OF JACKSON.

IT APPEARS THAT THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE
DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES ESPECIALLY ALONG
AND NORTH OF A BEREA TO BEATTYVILLE TO LOUISA LINE. HEAVY RAINS WILL
ALSO BE A THREAT WITH LOCALLY 1 TO 2 INCHES OF RAIN BETWEEN 1 AND 2
HOURS. THIS COULD CAUSE URBAN AND SMALL STREAM FLOODING IN POOR
DRAINAGE AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR FAR NORTHEAST
KENTUCKY UNTIL 4 AM EDT FOR BOYD...CARTER...GREENUP AND LAWRENCE
COUNTIES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1130 PM AND 330 AM
EDT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNZED TO THE NATIONAL WEATHER
SERVICE WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON
THIS DANGEROUS WEATHER SITUATION.

HUETTL
Special weather statement, Jun 12, 8:55 PM EDT, 5 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT FRI JUN 12 1998

THE STORM PREDICTION CENTER (SPC) INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS EAST AND SOUTHCENTRAL KENTUCKY TONIGHT.
THERE IS EVEN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE FOLLOWING
COUNTIES IN EAST KENTUCKY...FLEMING...BATH...MONTGOMERY...POWELL...
ESTILL...MENIFEE...LEE...WOLFE...MORGAN...ROWAN AND ELLIOTT.

SOME CITIES IN THE MODERATE RISK INCLUDE...MOUNT STERLING...
MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...IRVINE...BEATTYVILLE...
CAMPTON...WEST LIBERTY...FRENCHBURG AND SANDY HOOK. SOME CITIES IN THE
SLIGHT RISK AREA ARE...SOMERSET...LONDON...MIDDLESBORO...HAZARD...
JACKSON...PAINTSVILLE...PRESTONSBURG...PIKEVILLE AND WHITESBURG

A VIGOROUS COLD FRONT ACROSS CENTRAL INDIANA AND SOUTHEAST SECTIONS
OF ILLINOIS AND MISSOURI...WILL CHARGE ACROSS SOUTHEAST KENTUCKY LATE
TONIGHT. THIS FRONT IS SUPPORTED BY A STRONG UPPER LEVEL DISTURBANCE
OVER THE GREAT LAKES AND NORTHERN OHIO VALLEY. A NEARLY SOLID LINE
OF STRONG TO SEVERE THUNDERSTORMS WAS STRIPED ALONG THE COLD FRONT
AND MOVING SOUTHEAST AT 35 MPH INTO A WARM AND VERY MOIST AND UNSTABLE
AIR MASS OVER KENTUCKY.

THESE STORMS WILL REACH FLEMING COUNTY BETWEEN 1130 PM AND MIDNIGHT
EDT...THEN BE ALONG A LONDON TO JACKSON LINE BY 130 AM EDT THEN EXIT
THE VIRGINIA BORDER BETWEEN 330 AND 4 AM EDT. THE STORMS SHOULD
WEAKEN SOMEWHAT OVERNIGHT ESPECIALLY AS THEY HEAD INTO THE KENTUCKY
MOUNTAINS SOUTHEAST OF JACKSON.

IT APPEARS THAT THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE
DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES ESPECIALLY ALONG
AND NORTH OF A BEREA TO BEATTYVILLE TO LOUISA LINE. HEAVY RAINS WILL
ALSO BE A THREAT WITH LOCALLY 1 TO 2 INCHES OF RAIN BETWEEN 1 AND 2
HOURS. THIS COULD CAUSE URBAN AND SMALL STREAM FLOODING IN POOR
DRAINAGE AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR FAR NORTHEAST
KENTUCKY UNTIL 4 AM EDT FOR BOYD...CARTER...GREENUP AND LAWRENCE
COUNTIES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1130 PM AND 330 AM
EDT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNZED TO THE NATIONAL WEATHER
SERVICE WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON
THIS DANGEROUS WEATHER SITUATION.

HUETTL
Special weather statement, Jun 13, 1:10 AM EDT, 1 hour 4 minutes before
KYZ044-130540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
110 AM EDT SAT JUN 13 1998

....SEVERE THUNDERSTORM WATCH FOR FLEMING COUNTY CANCELLED AT 100 AM
EDT...

THE SEVERE THUNDERSTORM WATCH FOR FLEMING COUNTY THAT WAS IN EFFECT
UNTIL 400 AM EDT HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS HAD
MOVED SOUTHEAST OF FLEMING COUNTY AS OF 100 AM EDT...THEREFORE THE
WATCH WAS CANCELLED.

WHP
Local storm report, Jun 13, 1:56 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
156 AM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 AM    4 W MOREHEAD              KY   WIND DAMAGE
06/13/98   ROWAN                          POWER LINES DOWN REPORTED BY
                                          POLICE DEPT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:16 AM EDTSevere Thunderstorm WarningJKLBath, Montgomery49 min
Jun 13, 12:35 AM EDTSevere Thunderstorm WarningJKLMenifee, Rowan30 min
Jun 13, 1:36 AM EDTSevere Thunderstorm WarningJKLMartin34 min
Jun 13, 1:40 AM EDTSevere Thunderstorm WarningJKLJackson, Owsley35 min
Jun 13, 3:07 AM EDTSevere Thunderstorm WarningJKLLaurel28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.